Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Type 2 diabetes, uncomfortable sensation in abdomen on taking prescribed medicine. Metformin prescribed, glibenclamide. Advise?

I was diagonosed with type 2 Diabetes (reading 9.8) and was put on medication. The doctor prescribed Metformin 500 mg, one tablet to be taken in the morning and one at night (both to be taken after food intake). She also prescribed Glibenclamide 5 mg, 1/2 a tablet to be taken in the morning before food. Upon taking these medications, I felt very uncomfortable espiacially in my stomach. I feel very much better without taking the medications. Kindly advise should I continue to take these medications and put up with this great discomfort so much so that I feel life is not worth living or resort to other means, namely exercise or diet changes to control my diabetes?
Asked On : Mon, 1 Apr 2013
Answers:  2 Views:  46
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Internal Medicine Specialist 's  Response
Welcome to HCM,
You are diagnosed to have Diabetes Type II, treatment of diabetes is control of diet and regular exercise,as there is insulin resistance drugs like Metformin are useful but this can cause gastric upset and nausea but usually patients start tolerating drug and is very good drug, Other drug is Sulfonyl urea which increases insulin secretion.
You can ask for other preparations which are tolerated better, but if drugs are not tolerated you have option to take Basal insulin injection and monitor blood sugar level if required short acting insulin may be given with major meals.
You must understand that Diabetes may not be cured at present but can always be controlled with drugs and life style changes.
Take care
Good Luck.
Answered: Mon, 1 Apr 2013
I find this answer helpful
General & Family Physician Dr. Michelle Gibson James's  Response
Hi, thanks for using healthcare magic

Diabetes is a serious condition. Treatment involves the use of lifestyle changes and medication.
The lifestyle changes would involve the use of foods with a lower carbohydrate content (reduce rice/pasta/bread/biscuits/some cereals) and exercise.

Medication is often necessary in diabetics despite the lifestyle changes because the condition tends to progress.
I appreciate that the medication made you uncomfortable but it is usually necessary because of the complication associated with this disease.

It is quite likely that it was the metformin that made your stomach upset. This is one of the better medications used for diabetes because it reduces the body's resistance to its own insulin and is not associated with weight gain like some of the other medications.

To reduce the gastrointestinal complaints you may want to consider restarting at a lower dose. In persons with similar complaints the dose can be started at 250 mg once daily for a few days to a week, increased to 500mg once a day and then increased if necessary. If started slowly it is less likely to cause problems.

You should consult with your doctor before altering any of the medication

I hope this helps
Answered: Mon, 1 Apr 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor